Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 24, 2011, 3:02 PM EDT for Lewis County, New York. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2011, 3:02 PM EDT (19:02 UTC)
- Expired
- Jun 24, 2011, 4:15 PM EDT
- In force
- 73 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 27 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
432
WWUS81 KBUF 241902
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
302 PM EDT FRI JUN 24 2011
NYZ008-242015-
LEWIS NY-
302 PM EDT FRI JUN 24 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF
INCH IN DIAMETER...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6
MILES SOUTH OF HIGHMARKET...AND MOVING NORTH AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
CONSTABLEVILLE...
HIGHMARKET...
PORT LEYDEN...
TURIN AND LYONS FALLS...
MARTINSBURG...
LOWVILLE...
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THIS
STORM MAY ALSO PRODUCE HAIL UP TO A HALF INCH IN DIAMETER.
LAT...LON 4352 7531 4342 7551 4343 7562 4344 7564
4386 7561 4383 7519
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 24, 1:53 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 24, 1:53 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 153 PM EDT FRI JUN 24 2011 .SYNOPSIS... LOW PRESSURE WILL GRADUALLY LIFT NORTHWARD INTO CANADA WILL CONTINUE TO INFLUENCE OUR WEATHER THROUGH TONIGHT. CONDITIONS WILL IMPROVE SOME ON SATURDAY WITH JUST A FEW PASSING SHOWERS ALTHOUGH IT WILL BE UNSEASONABLY COOL. DRY WEATHER WILL RETURN ON SUNDAY WITH MIDSUMMER WARMTH ARRIVING AGAIN NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... THE REGION WILL REMAIN IN A BROAD CYCLONIC FLOW TODAY...AS SURFACE LOW PRESSURE SLOWLY LIFTS INTO SOUTHERN ONTARIO AND A FAIRLY DIFFUSE FRONTAL BOUNDARY CROSSES THE REGION. SHOWERS ARE LIKELY THROUGHOUT THE DAY AS A SERIES OF SHORTWAVES ROTATE ACROSS THE LOWER LAKES REGION. THUNDERSTORM ACTIVITY WILL BE GREATEST ACROSS THE EASTERN SECTIONS OF THE CWA...THOUGH CAN'T BE RULED OUT ANYWHERE. THE STORMS HAVE BEEN PRODUCING LOCALIZED RAINFALLS OF 1.5-2.0 INCHES. L IN EXCESS OF AN INCH IS POSSIBLE. OTHERWISE...EXPECT A MOSTLY CLOUDY AND COOLER DAY TODAY ...WITH HIGHS EXPECTED TO ONLY IN THE 70S...PERHAPS A TAD COOLER IN THE SOUTHERN TIER. SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY LINGER EAST OF LAKE ONTARIO DURING THE EVENING. AFTER THIS...ITS HARD TO RULE OUT A STRAY SHOWER...BUT BY LARGE EXPECT IT TO BE DRY THE VAST MAJORITY OF THE OVERNIGHT PERIOD. MAINTAIN CHANCE POPS...WITH NO REAL FEATURE TO KEY ON. EXPECT THE UPPER TROF TO CAUSE AN INVERSION...TRAPPING MOISTURE AND RESULTING IN MOSTLY CLOUDY SKIES OVERNIGHT. THIS SHOULD LIMIT RADIATIONAL COOLING...WITH TEMPERATURES A BLEND OF BIAS CORRECTED AND RAW MODEL OUTPUT. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... UNSETTLED CONDITIONS WILL REMAIN ON SATURDAY WITH SEASONABLY COOL CONDITIONS AS AN UPPER LEVEL LOW REMAINS OVER THE EASTERN GREAT LAKES. EARLY FRIDAY MORNING A COMPACT VORT MAX CAN BE SEEN ON WATER VAPOR IMAGERY NEAR MANITOBA/ONTARIO PROVINCE BORDER AND THIS FEATURE WILL DIVE SOUTHEASTWARD THROUGH FRIDAY DIGGING THE UPPER LEVEL LOW ACROSS THE EASTERN GREAT LAKES SATURDAY WITH ADDITIONAL SHOWERS AND THUNDERSTORMS. AS THE CORE OF THE 500 HPA COLD AIR CROSSES THE REGION AND ADDED LIFT FROM THE PASSING SHORTWAVE A FEW THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE EASTERN ZONES WITH ADDED DAYTIME INSTABILITY. THOUGH ALL TOGETHER INSTABILITY IS NOT IMPRESSIVE ON SATURDAY AND DO NOT ANTICIPATE WIDESPREAD THUNDERSTORMS. AS THIS SHORT WAVES ADVANCES EASTWARD SATURDAY EXPECT IMPROVEMENT WITH DRIER AIR TO ENTER THE WESTERN ZONES. WINDS WILL VEER TO NORTHWESTERLY THROUGH THE EVENING BEHIND THE DEPARTING LOW AND APPROACHING SFC HIGH PRESSURE. WITH LOW LEVEL MOISTURE LINGERING AND THE NORTHWEST...UPSLOPE FLOW WILL MAINTAIN CLOUDY SKIES THROUGH THE NIGHT ON SATURDAY. TEMPERATURES SATURDAY WILL ONLY RISE INTO THE 60S ACROSS THE REGION AS THE CORE OF THE UPPER LEVEL COOL POOL CROSSES THE REGION. A FEW 70S WILL LIKELY BE REACHED ACROSS CLIMATOLOGICALLY WARMER AREAS OF THE GENESEE VALLEY. THESE VALUES WILL BE AROUND 10 DEGREES COOLER THAN NORMAL. TEMPERATURES AT NIGHT WILL DROP OFF INTO THE 50S...WITH A FEW 40S FOUND ACROSS INTERIOR SOUTHERN TIER. SUNDAY AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION COUPLED WITH A SFC HIGH PRESSURE. OF UNCERTAINTY IS HOW QUICKLY THE CLOUD COVER WILL DISSIPATE SATURDAY NIGHT AND INTO SUNDAY. THIS UNCERTAINTY IS LEADING TO LARGE MODEL TO MODEL VARIANCE ON AFTERNOON HIGHS WITH THE 00Z NAM SOME 10 DEGREES COOLER THAN THE 00Z GFS. FEEL WITH THE BUILDING HEIGHTS SUNDAY AND DRIER AIR ADVECTING IN...ALONG WITH THE SLIGHT MAJORITY OF THE 21Z SREF MODELS SUPPORTING SUNNY SKIES WILL LEAN MORE TOWARDS THE GFS GUIDANCE WHICH WILL BRING AFTERNOON HIGHS INTO THE MID 70S ACROSS THE REGION. A FEW LOCATIONS IN THE SOUTHERN TIER WILL LIKELY LINGER IN THE UPPER 60S FOR HIGHS AS CLOUDS MAY HANG TIGHT IN THE NORTHWEST UPSLOPE FLOW. CONFIDENCE IN HIGHS SUNDAY WILL REMAIN LOW AT THIS POINT IN TIME. THIS HIGH PRESSURE WILL DRIFT TO OUR EAST SUNDAY NIGHT WITH DRY CONDITIONS AND MAINLY CLEAR SKIES. && .LONG TERM /SUNDAY THROUGH THURSDAY/... WE CAN ANTICIPATE A RETURN TO SUMMER WARMTH AND INCREASED HUMIDITY DURING THIS PERIOD AS A LOW AMPLITUDE PROGRESSIVE PATTERN WILL BE IN PLAY. THE MAIN WEATHER MAKER DURING THIS PERIOD WILL BE A RELATIVELY FLAT TROUGH THAT WILL SKIRT ACROSS THE REGION TUESDAY AND TUESDAY NIGHT...THEN OUR ATTENTION WILL TURN TO A VERY WARM RIDGE THAT WILL BUILD INTO THE REGION LATE IN THE WEEK. THE RIDGE WILL LIKELY BRING US SOME OPPRESSIVE HEAT AND HUMIDITY...BUT THATS GETTING A LITTLE AHEAD OF OURSELVES. LETS LOOK AT THE DETAILS UP TO THAT POINT FIRST. THE FIRST OF TWO RIDGES DURING THIS PERIOD WILL PUSH OFF TO OUR EAST ON MONDAY WHILE A SHORTWAVE WILL CROSS THE MISSISSIPPI VALLEY TO THE MID WEST. THIS SHOULD ENABLE US TO SQUEEZE ONE MORE DRY WEATHER DAY OUT OF THE FORECAST...AND FOR THOSE THAT LIKE IT WARM...H85 TEMPS WILL SURGE INTO THE MID TEENS SO THIS SHOULD SUPPORT SFC HIGHS OF 80 TO 85. SHOWERS AND THUNDERSTORMS WILL BECOME MORE POSSIBLE MONDAY NIGHT JUST AHEAD OF A WARM FRONT EXTENDING FROM THE MID WEST LOW. THE 00Z GFS IS MORE BULLISH WITH THESE STORMS MONDAY NIGHT THAN THE 00Z ECMWF WITH THE GFS SHOWING GOOD INSTABILITY WITH LI'S AROUND -4 AND IMPRESSIVE MID LEVEL LAPSE RATES OF NEAR 8 C/KM ALONG WITH +1SD PWATS. THIS FAR OUT WILL FAVOR CHC POPS WITH THE HIGHEST CHC POPS FOR THIS TIME PERIOD ACROSS WNY WITH THIS SYSTEM. THE ASSOCIATED SFC FRONTAL SYSTEM MOVES ACROSS THE EASTERN GREAT LAKES TUESDAY AND TUES EVE...WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. EXPECT MONDAY NIGHT...FOLLOWED BY TUESDAY TO BE THE MOST UNSETTLED PERIOD OF THIS LONG TERM PERIOD. EXPANSIVE HIGH PRESSURE WILL THEN WORK ACROSS OUR FORECAST AREA WEDNESDAY AND THURSDAY WHILE ITS SUPPORTING H5 RIDGE WILL BE BUSY AMPLIFYING OVER THE MISSISSIPPI VALLEY. THIS WILL PRODUCE TWO SUN FILLED DAYS FOR MID WEEK WITH DAYTIME HIGHS GENERALLY IN THE LOW TO MID 80S. AS MENTIONED EARLIER...THERE WILL THEN BE THE POTENTIAL FOR SOME VERY WARM/HOT AND HUMID WEATHER TO END THE WORK WEEK AS BOTH THE GEFS AND ECMWF SUGGEST THAT H85 TEMPS OF 20-24C WILL CROSS THE GREAT LAKES REGION INTO OUR FORECAST AREA FOR FRIDAY. WITH THE CREST OF THE RIDGE OVER THE ERN GR LAKES...DRY WEATHER SHOULD PERSIST. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... THE AREA REMAINS UNDER THE INFLUENCE OF THE LARGE UPPER LOW OVER THE EASTERN GREAT LAKES REGION. CIGS ARE PREDOMINANTLY VFR ACROSS THE REGION THOUGH DAYTIME HEATING CONTINUES TO PRODUCE INSTABILITY SHOWERS WHICH OCNLY LOWER CIGS/VSBYS TO MVFR. SCATTERED THUNDERSTORMS HAVE ALSO FIRED BEING MORE NUMEROUS ACROSS THE EASTERN SECTIONS. CIGS GENERALLY EXPECTED TO LOWER TO MVFR ACROSS THE REGION LATER THIS AFTERNOON AND EVENING...THEN TO IFR AS THE INVERSION LOWERS OVERNIGHT. CONDS WILL GRADUALLY IMPROVE SATURDAY MORNING AS THE UPPER TROF BEGINS TO LOOSEN ITS GRIP ON THE REGION SLOWLY SHIFTING TO THE EAST. OUTLOOK... SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS. SUNDAY AND MONDAY...VFR. TUESDAY...VFR/MVFR WITH A CHANCE OF SHOWERS. WEDNESDAY...VFR. && .MARINE... LOW PRESSURE WILL MOVE FROM THE CENTRAL LAKES INTO WESTERN QUEBEC LATE TODAY. SOUTHWEST WINDS WILL INCREASE IN THE WAKE OF THIS COLD FRONT. NAM/RUC/GFS ALL SHOW 20 TO 25 KTS JUST ABOVE THE BOUNDARY LAYER IN A SW FLOW. WHILE COOL WATERS SHOULD LIMIT MIXING SOME...LAKE ERIE HAS WARMED INTO THE 60S...WITH POST COLD FRONT TEMPERATURES ONLY A BIT WARMER THAN THIS...EXPECT PARTIAL MIXING TO RESULT IN A 6 TO 9 HOUR PERIOD OF 15 TO 20 KT SUSTAINED WINDS...PERHAPS A BIT HIGHER FOR AN HOUR OR TWO. IN A SW FLOW THIS SHOULD BE ENOUGH TO DEVELOP 3 TO 5 FT WAVES ON LAKE ERIE THIS AFTERNOON AND EVENING. NO HEADLINES ELSEWHERE...WHERE WINDS SHOULD BE WEAKER AND LESS FAVORABLE FOR WAVE DEVELOPMENT. CHOPPY CONDITIONS WILL CONTINUE THROUGH SATURDAY ON BOTH LAKES ERIE AND ONTARIO AS MODERATE WEST TO SOUTHWEST WINDS CONTINUE. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR LEZ040-041. && SYNOPSIS...APFFEL NEAR TERM...LEVAN SHORT TERM...THOMAS LONG TERM...THOMAS AVIATION...LEVAN MARINE...APFFEL/THOMAS
Hazardous weather outlook, Jun 24, 5:16 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 516 AM EDT FRI JUN 24 2011 NYZ001>008-010>014-019>021-085-250930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 516 AM EDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 516 AM EDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jun 24, 3:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
302 PM EDT FRI JUN 24 2011
NYZ008-242015-
LEWIS NY-
302 PM EDT FRI JUN 24 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF
INCH IN DIAMETER...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6
MILES SOUTH OF HIGHMARKET...AND MOVING NORTH AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
CONSTABLEVILLE...
HIGHMARKET...
PORT LEYDEN...
TURIN AND LYONS FALLS...
MARTINSBURG...
LOWVILLE...
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THIS
STORM MAY ALSO PRODUCE HAIL UP TO A HALF INCH IN DIAMETER.
LAT...LON 4352 7531 4342 7551 4343 7562 4344 7564
4386 7561 4383 7519
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:39 PM EDT | Special Weather Statement | BUF | Lewis | 51 min |
| Jun 24, 3:43 AM EDT | Small Craft Advisory | BUF | 34 hr | |
| Jun 24, 1:44 PM EDT | Areal Flood Advisory | BUF | Ontario, Wayne | 3 hr |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.